“This might just be one of the biggest bleeds in a senior we’ve ever seen.”
The Yale-New Haven Hospital Nurse Practitioner on the other end of the phone went on to explain to me that when an elderly patient with a hematoma — essentially a very bad bruise — shows up at the hospital, one of the first things they do is check their INR level — their warfarin level. Normal is between 2 and 3. Massive bleeds often return results of between 10 and 12, indicating a dangerously high level of the blood thinner. My mother’s was 2.7.
“Puzzled” doesn’t come close to describing how a normal blood-thinner level could result in an agonizing, massive bleed that encompassed her entire left calf. The pain was so severe that when my mother was asked what her pain level was on a scale of 1 to 10, she replied, “20.”
We got mom to the hospital by ambulance and, after two doses of morphine, she was more comfortable, but still not out of pain.
There isn’t a whole heck of a lot to be done for a hematoma. It boils down to compression, ice, elevation, pain management, and infection prevention. The body has to absorb the dead blood from the multitude of broken blood vessels and that takes time.
One thing they do is keep a close eye on is the possibility of infection, so during her 7-week ordeal, she was first on preventative oral antibiotics, and later an intravenous line for antibiotics. Infections from a bad hematoma can migrate to the bone, and also spread throughout the body and cause sepsis.
So how did this happen? Her hemoglobin count was normal, she was not taking too much warfarin, and the cause of the injury — a shampoo bottle fell off her walker onto her calf — was nowhere near serious enough to do the kind of damage with which the doctors had to contend.
The answer came, as answers often do, and no pun intended, accidentally.
I was with my mother during her intake interview at the hospital, The doctor asked, “Do you take any over-the-counter medication?” My mother was in terrible pain, and it was 1 a.m. in the morning, so I replied for her: “Yes, acetaminophen.” He did not ask, “Do you use any over-the-counter topical creams?” If he had, that might have set us on the path of discovery that, again, came about out of the blue.
Once my mother was settled in the hospital, she called me and asked me to stop at her apartment and pick up her tube of an aspirin (methyl salicylate)-based cream she used for muscle pain.
Many people, particularly seniors, use these creams and lotions for ordinary muscle aches and pains; very few are aware of the possible unfortunate consequences. It says it right on the box: do not use if you are taking blood-thinning medication without consulting with your doctor. But who does that? My mother’s use of a tube of the cream a week, plus pads containing methyl salicylate, all while taking warfarin, caused a hematoma that covered her entire left calf and resulted in an eight-week nightmare involving hospitalization, IV antibiotics, and then weeks of skilled nursing care at a rehab facility.
So what did we learn from all this? Don’t use anything with methyl salicylate in it if you’re taking blood thinners. It’s a dangerous combination, as my family learned. And the upside of all this is that now that we know, we can prevent future problems. One of the doctors told us that, even though she had to endure a lengthy, painful experience, if she had injured herself on the head, or somewhere where there was no way for the hematoma to expand, the results would have been tragic.
Stephen Spignesi is a Practitioner in Residence in English at the University of New Haven and the author of close to 70 books.
DISCLAIMER: The views, opinions, positions, or strategies expressed by the author are theirs alone, and do not necessarily reflect the views, opinions, or positions of CTNewsJunkie.com.